Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 225, NWS Mobile, AL

August 1, 1998Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 1, 1998, 6:09 AM CDT for Okaloosa County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 1998, 6:09 AM CDT (11:09 UTC)
Expired
Aug 1, 1998, 7:15 AM CDT
In force
66 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:20 AM CDTThunderstorm Wind 50Niceville, FLA couple of houses had shingles torn from the roofs by high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS1 KMOB 011107 RRA
SVRMOB
FLC091-011215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
609 AM CDT SAT AUG 1 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 715 AM CDT

* AT 603 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  VALPARAISO OR 5 MILES NORTHEAST OF SEMINOLE... AS INDICATED BY
  DOPPLER RADAR... MOVING SOUTHWEST 10 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  SEMINOLE BY 610 AM CDT
  VALPARAISO BY 615 AM CDT
  POSTIL BY 625 AM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 2:45 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 AM CDT SAT AUG 01 1998

THIS FORECAST PACKAGE 'NOT' A NO BRAINER.  UPON LOOPING PAST 24 HR OF
WATER VAPOR IMAGERY...CAN SEE PRESENCE OF STRONG DEEPLY REFLECTED
ANTICYCLONE OVER E TX WITH PERIODIC CONVECTION INITITIATING ON
FRINGES OF SYSTEM WHERE MID-TROPOSPHERIC CAP IS WEAKER. SEEMS THAT SW
AL/SE MS HAS BEEN ON FRINGE OF REALLY HAVING ACTIVE WEATHER AS RIDGE
POSITION RETROGRADES/PROGRESSES EVER SLIGHTLY PAST 2 DAYS FROM ITS
MEAN POSITION. IN ADDITION...EVER PRESENT E-W BOUNDARY LAYER MOISTURE
GRADIENT STILL WITH US. ALL MODELS ARE CONSISTENT WITH BRINGING CDFNT
INTO S CNTRL AL...BUT I DO NOT BUY IT PER STRENGTH OF RIDGE.  FEEL
THAT SFC WINDS WILL SHIFT TO N THEN NE BY SUNDAY DUE TO PRE-FRONTAL
TROUGHING/TSTM OUTFLOWS BUT TRUE FRONTAL ZONE WILL COME NO FARTHER
SOUTH THAN NRN 1/3 OF ALABAMA.  CONCERN TODAY IS SLIGHTLY COLDER MID
TROPOSPHERIC TEMPS ADVECTING INTO REGION OVER TOP OF RIDGE. WINDS AT
THIS LEVEL WILL BE DIFFLUENT FLOW ATOP COLD FRONT. THUS WILL STICK TO
MY GUNS WITH NEAR LIKELY POPS (EVEN AS FAR W AS MOBILE). SIMILAR
SCENARIO TO YESTERDAY WHERE CONVECTION IS EXPECTED TO FORM OVR CNTRL
AL AND THEN MOVE SOUTH...INTERACTING WITH COASTAL SEA-BREEZE TSTMS
WHICH ARE EXPECTED TO BEGIN AFTER 09Z AS LAND BREEZE TYPE AND THEN
PROPAGATE INLAND AS FLOW REVERSES.  DEEP CONVECTION WILL THEN
PROGRESS TO THE COAST WITH DECENT COVERAGE THROUGHOUT EARLY-MID
EVENING PERIOD. WILL NOT BUY OFF ON NEAR 90 SUNDAY MAX TEMPS QUITE
YET (PER FWC). MORE LIKELY...AS AIRMASS DRYS A BIT AND MIXES IT WILL
STILL HAVE EVEN CHANCES OF HEATING INTO MID 90S.
MARINE ZONES...WEAK PRESSURE TROUGH WILL STALL OVER MARINE AREA BY
LATE SUN BEFORE DISSIPATING THERAFTER. SCATTERED LAND BREEZE TSTMS
WILL BE OVER THE COASTAL WATERS THIS MORNING...BECOMING MORE NUMEROUS
SAT EVE THROUGH SUN MORNING.

MOB 94/75/94/74 5332  PNS 95/77/95/74 5332
DTS 92/76/91/74 5332  GZH 94/73/92/71 5321 23

In the hours before

Special weather statement, Aug 1, 12:40 AM CDT, 5 hours 29 minutes before
FLZ003>006-010645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1240 AM CDT SAT AUG 1 1998

AT 1230 AM...NWS DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS THAT WERE MOVING SOUTH INTO NORTHERN OKALOOSA COUNTY.
A STRONG OUTFLOW BOUNDARY MOVING SOUTH IN ADVANCE OF THE STORMS WAS
PRODUCING WIND GUSTS UP TO 40 MPH ALONG ITS LEADING EDGE. THIS
BOUNDARY IS EXPECTED TO MOVE SOUTH TO THE BEACHES BY 2 AM. SPECIAL
MARINE WARNINGS MAY BE REQUIRED LATER FROM PENSACOLA TO DESTIN.

THROUGH 3 AM...OKALOOSA AND SANTA ROSA COUNTIES OF FLORIDA WILL
EXPERIENCE PERIODS OF BRIEF HEAVY RAIN UP TO 2 INCHES PER HOUR AS
ADDITIONAL SCATTERD STORNG STORMS DEVELOP ALONG THE OUTFLOW BOUNDARY.
SOME STORMS MAY BECOME SEVERE LATER CONTAINING LARGE HAIL AND WIND
GUSTS UP TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.
Special weather statement, Aug 1, 12:40 AM CDT, 5 hours 29 minutes before
FLZ003>006-010645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1240 AM CDT SAT AUG 1 1998

AT 1230 AM...NWS DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS THAT WERE MOVING SOUTH INTO NORTHERN OKALOOSA COUNTY.
A STRONG OUTFLOW BOUNDARY MOVING SOUTH IN ADVANCE OF THE STORMS WAS
PRODUCING WIND GUSTS UP TO 40 MPH ALONG ITS LEADING EDGE. THIS
BOUNDARY IS EXPECTED TO MOVE SOUTH TO THE BEACHES BY 2 AM. SPECIAL
MARINE WARNINGS MAY BE REQUIRED LATER FROM PENSACOLA TO DESTIN.

THROUGH 3 AM...OKALOOSA AND SANTA ROSA COUNTIES OF FLORIDA WILL
EXPERIENCE PERIODS OF BRIEF HEAVY RAIN UP TO 2 INCHES PER HOUR AS
ADDITIONAL SCATTERD STORNG STORMS DEVELOP ALONG THE OUTFLOW BOUNDARY.
SOME STORMS MAY BECOME SEVERE LATER CONTAINING LARGE HAIL AND WIND
GUSTS UP TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:26 PM CDTSevere Thunderstorm WarningMOBOkaloosa79 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.